Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Bismarck, ND

June 26, 2008Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 6:57 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 6:57 PM CDT (23:57 UTC)
Expired
Jun 26, 2008, 8:00 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 2 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:20 PM CDTTSTM WND GST 60Lincoln, NDESTIMATED 60 MPH THUNDERSTORM WIND GUST. DAMAGE TO PARKED VEHICLE FROM LARGE 6 TO 10 INCH DIAMETER TREE WHICH FELL DURING THE STORM. LATE REPORT FROM THURSDAY JUNE 26TH 2008...PUBLIC REPORT RELAYED THROUGH LOCAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262357
SVRBIS
NDC015-059-270100-
/O.NEW.KBIS.SV.W.0166.080626T2357Z-080627T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF BISMARCK...
  EAST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF MANDAN...OR 11 MILES SOUTHWEST OF BISMARCK...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANDAN BY 705 PM CDT...
  BISMARCK BY 710 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS
PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021
TIME...MOT...LOC 2357Z 259DEG 22KT 4674 10096

$$

CS/NH
3 follow-up statements
000 
WWUS53 KBIS 270009
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT THU JUN 26 2008

NDC015-059-270100-
/O.CON.KBIS.SV.W.0166.000000T0000Z-080627T0100Z/
BURLEIGH ND-MORTON ND-
709 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL MORTON AND SOUTHERN BURLEIGH COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BISMARCK...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISMARCK BY 715 PM CDT...
  LINCOLN BY 725 PM CDT...
  MENOKEN BY 745 PM CDT...
  MCKENZIE AND STERLING BY 800 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021
TIME...MOT...LOC 0009Z 259DEG 22KT 4676 10083

$$

CJS/JV
000 
WWUS53 KBIS 270027
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT THU JUN 26 2008

NDC015-059-270100-
/O.CON.KBIS.SV.W.0166.000000T0000Z-080627T0100Z/
BURLEIGH ND-MORTON ND-
726 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL MORTON AND SOUTHERN BURLEIGH COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MENOKEN...OR 8 MILES
EAST OF BISMARCK...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MENOKEN BY 735 PM CDT...
  MCKENZIE BY 750 PM CDT...
  STERLING BY 800 PM CDT...

THIS STORM PRODUCED 54 MPH WIND GUSTS AT THE BISMARCK AIRPORT. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021
TIME...MOT...LOC 0026Z 259DEG 22KT 4680 10060

$$

CJS/JV
000 
WWUS53 KBIS 270052
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT THU JUN 26 2008

NDC015-059-270102-
/O.EXP.KBIS.SV.W.0166.000000T0000Z-080627T0100Z/
BURLEIGH ND-MORTON ND-
752 PM CDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORTON AND
SOUTHERN BURLEIGH COUNTIES WILL EXPIRE AT 800 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL AND EASTERN NORTH DAKOTA.

LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021
TIME...MOT...LOC 0052Z 259DEG 22KT 4683 10037

$$

CJS/JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU JUN 26 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
UPPER LEVEL LOW OVER ALBERTA WITH SHORTWAVE AHEAD OF IT MOVING INTO
WESTERN NORTH DAKOTA. MODERATELY UNSTABLE AIRMASS IN PLACE WITH
SPECIAL 18Z SOUNDING SHOWING WEAKENING CAP WITH 1500 TO 2000 CAPE.
MODEL SOUNDINGS ALSO SHOW K INDEX ON THE 35 TO 40 RANGE SUGGESTING
HEAVY RAIN AS WELL. HAVE FOCUSED ON CENTRAL NORTH DAKOTA FOR SEVERE
THREAT THIS AFTERNOON/EVENING. AFTER SEVERE THREAT HAS PASSED LATER
TONIGHT...PATH OF UPPER LEVEL LOW WILL TRACK ACROSS CENTRAL NORTH
DAKOTA BRINGING GUSTY NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY.
HAVE SPECIFIED 25 TO 35 MPH AT THIS TIME. DEPENDING ON THE STRENGTH
OF THE H850 JET (50-60 KTS ON NAM) MAY NEED A WIND ADVISORY
EVENTUALLY. BUILDING H5 RIDGE OVER MONTANA/WESTERN NORTH DAKOTA
SUNDAY AND MONDAY WILL CAP ANY PRECIP CHANCES. THE TEMPERATURES WILL
BE MUCH COOLER FOR SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. SLIGHT
RECOVERY SUNDAY BUT REMAINING COOL EAST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
THE GFS AND ECMWF SHOW SIMILAR H5 HEIGHTS AND A NORTHWEST UPPER FLOW
OVER NORTH DAKOTA AROUND A SHARP UPPER RIDGE AXIS OVER THE ROCKIES.
THIS WILL GIVE DRY/WARM WEATHER FOR MONDAY AND TUESDAY. SHORTWAVE
ENERGY ROTATING AROUND A CANADIAN UPPER LOW BEGINS TO FLATTEN THE
RIDGE TUESDAY...AND REMAINS THIS WAY THROUGH THE REST OF THE
EXTENDED. IN ADDITION...A SFC LOW PRESSURE/FRONT SETS UP OVER NEAR
OR ALONG THE ND/SD BORDER DURING THIS PERIOD. THUS WILL CARRY A
SLIGHT CHC/CHC POPS TUESDAY NIGHT THROUGH THURSDAY NIGHT OVER THE
CWA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S MONDAY
THROUGH WEDNESDAY...THEN COOL DOWN INTO THE UPPER 70S BY THURSDAY.
OVERNIGHT LOWS MAINLY IN THE UPPER 50S INTO THE LOWER 60S.

&&

.AVIATION...A COLD FRONT OVER EASTER MONTANA WILL MOVE ACROSS NORTH
DAKOTA TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED AHEAD OF THE FRONT OVER WESTERN NORTH DAKOTA AND
ADDITIONAL AREAS WILL DEVELOP THIS EVENING AND EARLY TONIGHT.
ALTHOUGH VFR CONDITIONS ARE STILL EXPECTED...THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 45KT...LARGE HAIL...AND
HEAVY RAIN INTO EARLY TONIGHT. BRIEF PERIODS OF MVFR CIGS/VSBYS ARE
POSSIBLE IN/NEAR ANY THUNDERSTORM. ALL AERODROMES HAVE A MENTION OF
THUNDERSTORMS THROUGH EARLY TONIGHT. BEHIND THE FRONT ON FRIDAY AND
SATURDAY...BREEZY TO WINDY NORTHWESTERLY WINDS OF 20 TO 35 MPH WILL
SET UP ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/KS
Hazardous weather outlook, Jun 26, 5:24 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT THU JUN 26 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED
TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE
STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY
WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY.
THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NH

In the hours before

Local storm report, Jun 26, 5:19 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     VELVA                   48.06N 100.93W
06/26/2008                   MCHENRY            ND   OTHER FEDERAL

            MINOT AIR FORCE BASE PERSONNEL

&&

KBIRK
Local storm report, Jun 26, 5:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             STANTON                 47.32N 101.38W
06/26/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            30-40 MPH WINDS

&&

TMCARTHUR
Local storm report, Jun 26, 5:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             HAZEN                   47.30N 101.62W
06/26/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

0515 PM     HAIL             HAZEN                   47.30N 101.62W
06/26/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

&&

TMCARTHUR
Local storm report, Jun 26, 6:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 E HAZEN               47.30N 101.56W
06/26/2008  E1.00 INCH       MERCER             ND   PUBLIC

&&

TMCARTHUR
Local storm report, Jun 26, 6:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             7 NW WASHBURN           47.36N 101.13W
06/26/2008  E0.88 INCH       MCLEAN             ND   PUBLIC

&&

TMCARTHUR
Local storm report, Jun 26, 6:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     10 E BALTA              48.17N 99.82W
06/26/2008                   BENSON             ND   PUBLIC

            DID NOT TOUCH GROUND WENT BACK INTO CLOUDS

&&

TMCARTHUR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:59 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningBISMcKenzie47 min
Jun 26, 2:40 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jun 26, 2:46 PM CDTSevere Thunderstorm WarningBISBowman, Slope59 min
Jun 26, 3:42 PM CDTSevere Thunderstorm WarningBISDunn33 min
Jun 26, 3:43 PM CDTSevere Thunderstorm WarningBISBowman, Slope42 min
Jun 26, 4:18 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer57 min
Jun 26, 4:24 PM CDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jun 26, 4:55 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean65 min
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver54 min
Jun 26, 5:09 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Stark66 min
Jun 26, 5:33 PM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 26, 5:40 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman35 min
Jun 26, 5:43 PM CDTSevere Thunderstorm WarningBISSioux47 min
Jun 26, 5:59 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Oliver61 min
Jun 26, 6:00 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver60 min
Jun 26, 6:39 PM CDTSevere Thunderstorm WarningBISPierce, Wells66 min
Jun 26, 6:49 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.